Hail, Jackson
- When
- November 9, 1:00 PM CST
- Where
- Jackson County, Bascom
- Measured
- 0.75 in hail
- Reported by
- Social Media
- Coordinates
- 30.920, -85.110
A strong cold front moved through the area on November 9th with the first freeze of the season behind it. Ahead of the front, there was sufficient instability, shear, and steep lapse rates for scattered thunderstorms, some of which produced large hail and damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TAE wrote it up.
A strong cold front moved through the area on November 9th with the first freeze of the season behind it. Ahead of the front, there was sufficient instability, shear, and steep lapse rates for scattered thunderstorms, some of which produced large hail and damaging wind gusts. Most of the hail and wind was confined to southwest Georgia, but a couple of reports occurred in Jackson county, FL.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Nov 9, 11:46 AM CST, 1 hour 14 minutes earlier. Its key messages:
Area Forecast Discussion
National Weather Service Tallahassee FL
1246 PM EST Sun Nov 9 2025
...New AVIATION...
.KEY MESSAGES...
Issued at 1240 PM EST Sun Nov 9 2025
- Following a strong cold frontal passage today, an abrupt turn
to cold and windy weather will occur tonight through Monday
Night. The first killing frost and/or freeze of the season is
expected for all but beachfront communities on Tuesday and
Wednesday mornings.
- A Small Craft Advisory is in effect from this afternoon
through early Tuesday morning across all northeast Gulf waters.
Occasional gusts to near gale force are possible in waters
west of Apalachicola.
- Elevated fire weather concerns are expected Monday afternoon
with gusty winds, low relative humidity, and ongoing drought
conditions.
&&
.UPDATE...
Issued at 1019 AM EST Sun Nov 9 2025
The main change to today's forecast was adjusting rain chances
based on the latest trends. Fog has lifted with remaining low
stratus following suit as daytime heating gets going. We are
already seeing agitated cumulus bubbling up, which is a precursor
for convection ahead of an approaching strong cold front from the
Lower MS Valley.
Expect scattered showers to develop through the afternoon with a
chance to slight chance of thunderstorms. The environment is
supportive of semi-organized cell structures thanks to about 40
kts of surface-6 km shear. Gusty winds and perhaps an isolated
severe gust or two are possible. Current SPC mesoanalysis also
shows 7 C/km mid-level lapse rates across much of the Tri-State
area, so the strongest storms will also be capable of producing
hail, as apparently seen from a "rogue" cell near Pensacola Bay
over the past hr or so.
&&
.SHORT TERM...
(Today and Tonight)
Issued at 140 AM EST Sun Nov 9 2025
Cold front is currently located from the Rio Grande northeast to the
Mid-South into the Great Lakes. Immediately behind the front,
northwest winds are reported into the northern Plains. 1040mb high
pressure is located in southern Canada ready for its journey towards
the Gulf coast over the next few days. For today, high resolution
models have increased chances for showers and isolated thunderstorms
mainly along the front as it progresses east through the tri-state
region. Modest instability will develop ahead of the front this
afternoon such that any storms that can develop may have the
potential for small hail and strong winds. SPC has our southern and
eastern counties in a marginal risk (level 1 of 5) for severe
weather today.
As the front moves through, winds will switch to the northwest with
an increase in winds along with gradually falling temperatures.
Highs will be made earlier in the day in our Alabama and western
Florida panhandle counties then temperatures fall beginning early-
mid afternoon. The front will clear our eastern counties by early
evening with gusty northwest winds taking hold. Lows Monday morning
will range from the mid 30s in the wiregrass to the mid 40s in the
southeast Big Bend.
&&
.LONG TERM...
(Monday through Saturday)
Issued at 140 AM EST Sun Nov 9 2025
Surface high pressure will slide southward across the Plains
states Monday to settle in the tri-state region Tuesday morning
then drift east to northeast Florida Wednesday morning. Gusty
northwest winds will continue Monday and Monday night with
dewpoints steadily falling leading to elevated fire weather
conditions Monday through a majority of the area. Monday night
into Tuesday morning will be the coldest night of this period as
lows will plummet to mid 20s across the wiregrass to the low 30s
towards the coast. NBM continues to trend a little cooler with
each model run and high-res and MOS guidance is a little cooler
than whats advertised in this package. NBM probabilities indicate
a near certainty of a freeze Monday night in most locations away
from coastal sections to a 40-60% chance near the coast. There
will be enough wind Monday night to send wind chills down into the
upper teens to mid 20s. As such, freeze and cold weather products
will be issued over the next 24 hours.
Tuesday and beyond we'll start to gradually recover from this flash
freeze as surface high pressure moves directly overhead, winds
weaken and a slow gradual warm up begins. Tuesday night into
Wednesday morning expect it to still be cold, hovering around
freezing, but with calm winds at least colder wind chills won't be a
concern. The weather will remain quiet and benign through Saturday.
The warmup begins Wednesday as the upper low moves away and off
the northeast US coast. In its wake, ridging slowly builds mid to
late week and surface winds gradually become northeast to east
late in the week. Highs will make it to around 70 degrees
Wednesday then mid 70s afterwards into next weekend. Lows will
be in the 40s to low 50s.
&&
.AVIATION...
(18Z TAFS)
Issued at 1240 PM EST Sun Nov 9 2025
The main aviation concerns this aftn are pre-frontal t-storms for
which prevailing VCTS is in place at all terminals with embedded
TEMPO groups for -TSRA. Any convection that goes over or near a
TAF site will be capable of gusty winds and reduced vsbys. Expect
clearing skies from west to east behind the passing front with
breezy NW winds in its wake around the evening hrs.
&&
.MARINE...
Issued at 1019 AM EST Sun Nov 9 2025
Satellite imagery indicated a ribbon of sea fog hugging the Nature
Coast late this morning with the St Marks Lighthouse web cam
showing limited visibility looking offshore. The warm/muggy pre-
frontal air over the cooler Apalachee Bay waters is likely to
keep the fog lingering well into the afternoon. As such, a Marine
Dense Fog Advisory was issued until 7PM EST. Trends will be
monitored to see if there is any improvement throughout today.
CWF Synopsis: A strong cold front sweeps through the region today
with marine conditions quickly deteriorating behind the frontal
passage. Prior to the front's arrival, patchy dense fog affects
portions of the nearshore legs along the Nature Coast. Strong
northwest winds will occur in the wake of the front with gusts
occasionally to gale force, especially in waters west of
Apalachicola tonight through Monday night. Wave heights will build
to 7 to 10 feet in the offshore waters and 4 to 8 feet in the
nearshore waters. Thus, a Small Craft Advisory is currently in
effect for this time period. Winds and seas begin to decrease late
Tuesday morning as high pressure settles into the southeast US
and northeast Gulf waters.
&&
.FIRE WEATHER...
Issued at 140 AM EST Sun Nov 9 2025
The much anticipated cold front will sweep through today with strong
northerly winds following the passage through Monday night. The
combination of near critically low relative humidity values with
gusty winds on Monday afternoon is likely to produce elevated fire
weather concerns. Elevated fire weather conditions will continue
into Tuesday with afternoon humidities in the low to mid 20 percent
range but stronger winds will diminish.
The coldest temperatures of this fall season are on tap with the
first killing frost and freeze expected for all but immediate
coastal locations both Tuesday and Wednesday mornings.
&&
.HYDROLOGY...
Issued at 140 AM EST Sun Nov 9 2025
Severe to extreme drought over much of the region will persist or
worsen over the next 7 days. A limited window of opportunity for
rainfall today with any showers or storms ahead of a cold front.
Rainfall amounts will only be on the order of 1/4 inch or less,
though localized totals to near 1/2 inch are a reasonable best
case scenario. The spotty nature of rain and the lack of heavier
amounts will offer no real relief to drought conditions.
Visit www.weather.gov/tae/LocalDrought for more information on the
ongoing drought.
&&
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 82 42 53 30 / 50 20 0 0
Panama City 79 42 54 33 / 40 10 0 0
Dothan 78 37 49 25 / 40 0 0 0
Albany 80 39 49 26 / 40 0 0 0
Valdosta 82 41 53 27 / 50 20 0 0
Cross City 83 45 59 28 / 10 20 0 0
Apalachicola 77 43 54 33 / 30 10 0 0
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late tonight for FLZ114.
GA...None.
AL...None.
GM...Dense Fog Advisory until 7 PM EST this evening for GMZ730-765.
Small Craft Advisory from 10 PM this evening to 7 AM EST Tuesday
for GMZ730-755-765-775.
Small Craft Advisory from 3 PM this afternoon to 6 AM CST
Tuesday for GMZ751-752-770-772.
&&
UPDATE...IG3
SHORT TERM...Scholl
LONG TERM....Scholl
AVIATION...IG3
MARINE...Scholl/IG3
FIRE WEATHER...Scholl
HYDROLOGY...SchollSpecial Weather Statement
National Weather Service Tallahassee FL
1244 PM CST Sun Nov 9 2025
FLZ009>011-091915-
Holmes FL-Jackson FL-Washington FL-
1244 PM CST Sun Nov 9 2025
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN JACKSON...
SOUTHEASTERN HOLMES AND NORTHEASTERN WASHINGTON COUNTIES THROUGH 115
PM CST...
At 1244 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles southeast of Cottonwood to near
Bonifay. Movement was east at 25 mph.
HAZARD...Penny size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Chipley, Bonifay, Malone, Cottondale, Greenwood, Campbellton, Bascom,
Richter Crossroads, Jacob City, Chipley Municipal Airport, Five
Points, Cottondale Airport, Jacobs, Bahoma, Sunny Hills, Poplar Head,
Ellaville, Johnson Crossroads, and Sills.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3071 8579 3100 8536 3100 8500 3097 8500
3068 8548
TIME...MOT...LOC 1844Z 260DEG 21KT 3096 8520 3074 8564
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH
58-REESEThe Ft Rucker radar (KEOX), 69 km away, was scanning. The volume nearest the first event began at 18:59 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
A tree was blown down along Highway 71.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2025Every state in 2025This day in weather historyWarnings in Florida, November 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1294534, 1294535.